Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

April 22, 2017Blount County, Sevier County, Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this special weather statement at Apr 22, 2017, 7:21 PM EDT for Blount County, Sevier County, Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 7:21 PM EDT (23:21 UTC)
Expired
Apr 22, 2017, 8:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:00 PM EDTTSTM WND DMGAndrews, NCTREES UPROOTED. ALSO, TREE DOWN ACROSS WESTBOUND US HWY 19/74 BLOCKING TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS84 KMRX 222321
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SAT APR 22 2017
 
NCZ060-061-TNZ071>074-086-087-102-230000-
Clay NC-Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-
East Polk TN-Sevier Smoky Mountains TN-NW Blount TN-
Southeast Monroe TN-North Sevier TN-
721 PM EDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHEASTERN
POLK...BLOUNT...EASTERN MONROE AND SEVIER COUNTIES UNTIL 800 PM
EDT...

At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Maryville to 15 miles
southeast of Madisonville to 12 miles southeast of Etowah to 9 miles
southwest of Ducktown. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Gatlinburg, Andrews, Murphy, Ducktown, Hayesville, Pigeon
Forge, Nantahala Lake, Pittman Center, Townsend, William L. Davenport
Refuge, Walland, Copperhill, Brasstown, Clover Hill, Cades Cove,
Elkmont, Great Smoky Mountains N.p., Tusquitee and Violet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8451 3500 8451 3518 8437 3537 8413
      3571 8410 3587 8329 3571 8325 3566 8330
      3566 8335 3556 8350 3556 8376 3552 8388
      3541 8402 3531 8404 3522 8397 3526 8371
      3515 8373 3516 8365 3500 8349 3499 8349
TIME...MOT...LOC 2320Z 256DEG 49KT 3565 8413 3539 8415 3519 8439 3498
8455

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Apr 22, 7:03 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 22, 7:03 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 PM EDT Sat Apr 22 2017

.AVIATION...
Flight restrictions in showers and thunderstorms will continue for
the next few hours across the forecast area. After sunset,
convection with diminish, but rain, lowering ceilings, and
reduced visibilities will continue through early tonight. A brief
lull is expected before sunrise tomorrow morning, with just some
light, scattered showers around. By late morning, rain will fill
back in and steady rain is expected through the end of the TAF
period (resulting in continued low cigs and reduced visibilities).

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.

TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
     Washington-Wise.

&&

EMH
Hazardous weather outlook, Apr 22, 10:21 AM EDT, 9 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1021 AM EDT Sat Apr 22 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...
...Flash flood Watch is in effect beginning by mid-afternoon
Today and continuing through Sunday Afternoon...

A cold front will across the region Today producing scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to possibly severe from the mid-afternoon through the
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.

The heavy rains may cause localized flash flooding, especially
along and near a stalled out boundary stretched along the
northern Plateau and Cumberland Mountains near the
Tennessee/Virginia border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Locally Heavy Rainfall and Flash Flooding are possible
through Sunday...

A storm system will move across the Tennessee Valley and southern
Appalachians Saturday night and Sunday. Widespread showers and
embedded thunderstorms are expected with locally heavy rainfall
expected.

One to three inches of rainfall will be common across much of the
area through Sunday with localized amounts in excess of 4 inches
possible.

The persistent rainfall will saturate the ground across much of
the area. The additional heavy rains could lead to flooding of
roadways, poor drainage areas, low lying areas and small rivers
and streams across the region. Mud slides are possible, especially
across the burn scar areas of Sevier County, Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Apr 22, 6:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
04/22/2017                   RHEA               TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS SOUTHERN END OF RHEA COUNTY.

&&
Local storm report, Apr 22, 6:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      OAKDALE                 35.99N 84.56W
04/22/2017                   MORGAN             TN   EMERGENCY MNGR

            PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
            NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
            RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
            OAKDALE CLOSED NEAR CITY PARK.

&&
Local storm report, Apr 22, 7:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
04/22/2017                   HAMILTON           TN   EMERGENCY MNGR

            TREE DOWN ON A HOME IN SALE CREEK.

&&
Local storm report, Apr 22, 7:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             4 N KNOXVILLE           36.03N 83.95W
04/22/2017  E1.00 INCH       KNOX               TN   AMATEUR RADIO

0525 PM     HAIL             KNOXVILLE               35.97N 83.95W
04/22/2017  E1.75 INCH       KNOX               TN   PUBLIC

            SEVERAL REPORTS OF GOLFBALL SIZE HAIL IN AND AROUND
            KNOXVILLE. REPORTS FROM FB AND TWITTER WITH PICTURES.

0535 PM     TSTM WND DMG     STRAWBERRY PLAINS       36.06N 83.69W
04/22/2017                   KNOX               TN   911 CALL CENTER

            A FEW TREES DOWN AROUND THE STRAWBERRY PLAINS AREA AND
            SOUTH NEAR I-40.

0545 PM     FLASH FLOOD      4 NE KNOXVILLE          36.02N 83.90W
04/22/2017                   KNOX               TN   PUBLIC

            WATER COMPLETELY COVERING ROADWAY AT RUTLEDGE PIKE AND
            I-40. REPORT VIA FB.

0600 PM     FLASH FLOOD      OAKDALE                 35.99N 84.56W
04/22/2017                   MORGAN             TN   EMERGENCY MNGR

            PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
            NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
            RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
            OAKDALE CLOSED NEAR CITY PARK.

0615 PM     HAIL             3 SE DANDRIDGE          35.99N 83.38W
04/22/2017  E1.00 INCH       JEFFERSON          TN   TRAINED SPOTTER

0618 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
04/22/2017                   RHEA               TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS SOUTHERN END OF RHEA COUNTY.

0618 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
04/22/2017                   HAMILTON           TN   EMERGENCY MNGR

            TREE DOWN ON A HOME IN SALE CREEK.

0635 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
04/22/2017                   COCKE              TN   EMERGENCY MNGR

            A FEW TREES DOWN AROUND THE COUNTY.

&&
Local storm report, Apr 22, 7:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
04/22/2017                   MCMINN             TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&
Special weather statement, Apr 22, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SAT APR 22 2017

NCZ060-061-TNZ071>074-086-087-102-230000-
Clay NC-Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-
East Polk TN-Sevier Smoky Mountains TN-NW Blount TN-
Southeast Monroe TN-North Sevier TN-
721 PM EDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHEASTERN
POLK...BLOUNT...EASTERN MONROE AND SEVIER COUNTIES UNTIL 800 PM
EDT...

At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Maryville to 15 miles
southeast of Madisonville to 12 miles southeast of Etowah to 9 miles
southwest of Ducktown. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Gatlinburg, Andrews, Murphy, Ducktown, Hayesville, Pigeon
Forge, Nantahala Lake, Pittman Center, Townsend, William L. Davenport
Refuge, Walland, Copperhill, Brasstown, Clover Hill, Cades Cove,
Elkmont, Great Smoky Mountains N.p., Tusquitee and Violet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8451 3500 8451 3518 8437 3537 8413
      3571 8410 3587 8329 3571 8325 3566 8330
      3566 8335 3556 8350 3556 8376 3552 8388
      3541 8402 3531 8404 3522 8397 3526 8371
      3515 8373 3516 8365 3500 8349 3499 8349
TIME...MOT...LOC 2320Z 256DEG 49KT 3565 8413 3539 8415 3519 8439 3498
8455

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:37 PM EDTSpecial Weather StatementMRXMonroe53 min
Apr 22, 4:11 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more47 hr
Apr 22, 8:55 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union4 hr
Apr 22, 9:14 AM EDTRiver Flood WarningMRXClaiborne, Grainger, Hancock4 days
Apr 22, 9:14 AM EDTRiver Flood WarningMRXHawkins, Sullivan3 days
Apr 22, 11:04 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Apr 22, 4:40 PM EDTSpecial Weather StatementMRXAnderson50 min
Apr 22, 4:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox64 min
Apr 22, 5:28 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more3 hr
Apr 22, 5:33 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier57 min
Apr 22, 5:44 PM EDTSpecial Weather StatementMRXSequatchie46 min
Apr 22, 5:49 PM EDTFlash Flood WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane and 1 more3 hr
Apr 22, 6:07 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie53 min
Apr 22, 6:19 PM EDTSevere Thunderstorm WarningMRXCocke56 min
Apr 22, 6:29 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie2 hr
Apr 22, 6:29 PM EDTSpecial Weather StatementMRXBlount46 min
Apr 22, 6:38 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Roane51 min
Apr 22, 6:53 PM EDTAreal Flood WarningMRXAnderson, Campbell, Morgan, Scott, Union112 min
Apr 22, 7:06 PM EDTRiver Flood WarningMRXMorgan, Roane15 hr
Apr 22, 7:24 PM EDTAreal Flood AdvisoryMRXCarter, Claiborne, Grainger, Greene, Hamblen, Hancock and 5 more3 hr
Apr 21, 8:03 PM EDTSpecial Weather StatementMRXWashington, City of Bristol42 min
Apr 22, 11:09 AM EDTSpecial Weather StatementMRXRussell51 min
Apr 22, 5:57 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott3 hr
Apr 22, 12:29 PM EDTSpecial Weather StatementMRXWatauga31 min

Nearby

Special Weather Statements in Tennessee, 2017Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.